Atormac
Neurology India
menu-bar5 Open access journal indexed with Index Medicus
  Users online: 2745  
 Home | Login 
About Editorial board Articlesmenu-bullet NSI Publicationsmenu-bullet Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  » Next article
  » Previous article 
  » Table of Contents
  
 Resource Links
  »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
  »  Article in PDF (28 KB)
  »  Citation Manager
  »  Access Statistics
  »  Reader Comments
  »  Email Alert *
  »  Add to My List *
* Registration required (free)  


  In this Article
 »  References

 Article Access Statistics
    Viewed6144    
    Printed269    
    Emailed1    
    PDF Downloaded184    
    Comments [Add]    
    Cited by others 2    

Recommend this journal

   
Year : 2000  |  Volume : 48  |  Issue : 4  |  Page : 403-4

Carbamazepine induced bradycardia.






How to cite this article:
Kaul S, Meena A K, Murthy J M. Carbamazepine induced bradycardia. Neurol India 2000;48:403


How to cite this URL:
Kaul S, Meena A K, Murthy J M. Carbamazepine induced bradycardia. Neurol India [serial online] 2000 [cited 2019 Aug 19];48:403. Available from: http://www.neurologyindia.com/text.asp?2000/48/4/403/1486



Carbamazepine (CBZ) is an extensively used anticonvulsant. Though its haematological and hepatic side effects are well known, the rare cardiac effects have received less attention. One of these effects is bradycardia, reported among older women on CBZ.[1] We report a young woman who developed sinus bradycardia consequent to CBZ therapy.
A 24 year old woman was seen in the epilepsy clinic for episodes of numbness, followed by clonic movements on the left side of body for the last 8 months. Each episode lasted 2-5 minutes. During few of the episodes she lost consciousness. On examination, she was moderately built and weighed 52 kg. She was normotensive and her pulse was 76/minute, regular. Neurological examination did not reveal any abnormality. Interictal EEG showed intermittent bilateral frontal slowing and right occipital focal spike activity. There was no phase reversal. Computerized axial tomography (CT) scan of brain revealed a small calcified spot region in right occipital region. She was put on carbamazepine in a dose of 600 mg per day. During routine follow-up, her pulse was found to be 44 per minute and she was admitted for further observation and evaluation. Twenty four hours ECG monitoring showed persistent sinus bradycardia [Figure. 1]. She denied any symptoms of giddiness or syncope, nor was any seizure noted clinically. There was no postural drop of blood pressure. A prolonged digital EEG was done to exclude sub clinical temporal lobe seizures as a cause for bradycaradia. Serum electrolytes, liver function tests and complete blood picture were normal. Transthoracic echocardiography and chest radiograph were also normal. Serum carbamazepine level during bradycardia was 5 mcg/l. Within 12 hours of withdrawing carbamazepine, her pulse rate increased to 74 per minute [Figure. 2]. She was started on phenobarbital and dose was increased slowly to 120 mg per day. During the follow up her pulse remained stable at 72-76 per minute.
The survey of the available literature documents two kinds of CBZ associated cardiac dysfunction.[1] In one form, patients develop sinus tachycadia following a massive CBZ overdosage taken usually with a suicidal intent.[2] The patients are generally young and do not have pre-existing heart disease. The second form is seen almost exclusively in elderly women who develop bradyarrhythmia often asociated with therapeutic drug levels.[1] Why the heart should behave oppositely in differently in two age groups is not clear. Some authors have proposed that CBZ may unmask a latent conduction defect which is more likely to happen in elderly females.[3] Older women are also likely to be on other medications which might, in combination with CBZ, adversely affect the cardiac conduction sysem. Steiner and colleagues, however, investigated the effects of parental CBZ on interatrial, atrioventricular and intraventricular conduction in normal dogs.[4] These studies demonstrated a prolongation of atrioventricular conduction and a decreased rate of phase 4 depolarization of autonomic fibers, thereby suggesting that CBZ per se may induce bradycardia in structurally normal cardiac conduction systems.
This report highlights the fact that bradycardia following therapeutic doses of carbamazepine can develop in young patients also, and is not only limited to elderly females, as reported previously.[1] At times, bradycardia can be severe requiring vasopressors and on occasions even cardiac pacemakers.[5] Based on the published case reports, we suggest that physicians should routinely check the pulse of all patients, before starting then on CBZ therapy and in case of any doubt get an ECG done. This drug should also be avoided in patients with preexisting conduction abnormality and in those with electrolyte abnormalities which can potentially increase the risk. Concomitant administration of other agents with similar properties
e.g. tricyclic antidepressants and cardiac antiarrhythmic agents should be avoided. Finally, pulse should be checked routinely in all patients on CBZ during the initial followup period, even if they have no symptoms referable to bradycardia, like syncope.
 

  »   References Top

1.Kasarskis EJ, Kuo CS, Berger R et al : Carbamazepineinduced cardiac dysfunction. Arch Intern Med 1992; 152 : 186-191.   Back to cited text no. 1    
2.Weaver DF, Camfield P, Fraser A : Massive carbamazepine overdose : clinical and pharmacological observations in five episodes. Neurology 1988; 38 : 755-759.   Back to cited text no. 2    
3.Ladefoged SD, Zogelvang JC : Total atrioventricular block with syncopes complicating carbamazepine therapy. Acta Scand 1982; 212 : 185-186.   Back to cited text no. 3    
4.Steiner C, Wit AL, Weiss MB et al : The antiarrhythmic actions of carbamazepine. J Pharmacol Exp Thert 1970; 173 : 323-334.   Back to cited text no. 4    
5.MacNab AZ, Robinson JL, Adderly RZ et al : Heart block secondary to erythromycin induced carbamazepine therapy. Pediatrics 1978; 80 : 951-952.   Back to cited text no. 5    

 

Top
Print this article  Email this article
Previous article Next article
Online since 20th March '04
Published by Wolters Kluwer - Medknow